Immune-Mediated Severe Hemolytic Crisis with a Hemoglobin Level of 1.6 g/dl Caused by Anti-Piperacillin Antibodies in a Patient with Cystic Fibrosis
- 132 Downloads
We report a 23-year-old female patient with cystic fibrosis developing severe intravascular hemolysis with a minimal hemoglobin level of 1.6 g/dl after 7 days of treatment with piperacillin, consistent with an immune-mediated hemolytic crisis. Twenty days later, the patient could leave the hospital in good condition without any neurological deficit. To our knowledge, this is the lowest reported hemoglobin value caused by hemolytic anemia with intact survival. As piperacillin is commonly used in patients with cystic fibrosis, it is important to monitor the full-blood counts of patients during treatment with piperacillin and to be aware of the potential for hemolytic anemia to develop. Anti-piperacillin antibodies should be considered whenever these patients develop hemolytic anemia or a positive direct antiglobulin test (DAT). Furthermore, drug-fever under piperacillin application could be a warning sign for the development of hemolytic anemia.
KeywordsHemolytic Anemia Meropenem Colistin Piperacillin Rasburicase
Unable to display preview. Download preview PDF.
- 24.Sanofi-Aventis. Elitek (rasburicase) package insert. Available online at: http://products.sanofi-aventis.us/elitek/elitek.pdf, 2009.